Kentucky, 2014

Heavy Rain in Kentucky, August 30, 2014

August 30, 2014 · NWS PAH · 2 events in 2 counties and zones

Thunderstorms with torrential rainfall moved slowly across the same areas, producing up to three inches of rain per hour in very isolated spots. The storms occurred within a very moist southwest low level wind flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with torrential rainfall moved slowly across the same areas, producing up to three inches of rain per hour in very isolated spots. The storms occurred within a very moist southwest low level wind flow. Surface dew points were in the lower 70's. The storms were aided by a rather sharp 500 mb shortwave trough over Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 30, 7:03 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 30, 7:03 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
803 AM CDT Sat Aug 30 2014

.UPDATE...
Issued at 803 AM CDT Sat Aug 30 2014

Updated aviation discussion only.

&&

.SHORT TERM...(Today through Monday)
Issued at 322 AM CDT SAT AUG 30 2014

A mid level shrtwv trof moving ewd across the upper Midwest is
forecast to shear out this weekend as it impinges on a dominant
sern CONUS ridge. As a result, deep flow over the PAH forecast
area will remain srly/swrly, drawing Gulf moisture into our
region. This, combined with instability, will allow shower and
tstm activity to become common today, especially in the wrn half
of the region. As the main trof axis approaches Sat night/Sunday,
a sfc wave may develop just ahead of it, making showers/tstms most
likely in the sern half of the region, and possibly producing some
heavier rainfall rates especially in the Pennyrile region of KY.
Precipitable water figures are expected to be in excess of two
inches across most of the area. However, at this time, a FF watch
does not seem warranted, based on current flash flood guidance.

With the passage of what's left of the trof axis Sunday afternoon,
pcpn should wane from west to east, leaving Sunday night mostly
dry with partly cloudy skies.

By Mon, another shrtwv trof moving through the Great Lakes region is
progged to push a sfc cold front into the central Plains. Just
ahead of the trof axis, there may be enough lift for some
convective activity to develop mainly in the nrn half of our
region in the afternoon.

While lows will remain mostly in the lower 70s, highs will be
noticeably cooler for the next couple of days due to pcpn and
cloud cover. Mid 80s will be common over the weekend, before
rebounding a bit by Mon.

.LONG TERM...(Monday Night through Friday)
Issued at 322 AM CDT SAT AUG 30 2014

At the beginning of the long term portion of the forecast, a
developing frontal system will enter our northern and western
counties, as a long wave trof drops down across the upper MS
valley. The boundary then lays out across the area Tuesday, and
goes quasi-stationary, before returning as a warm sector boundary,
Tuesday night into Wednesday. As a result, Pops range from the mid
to high chance category thru Wednesday.

After that, broader high pressure over the southern U.S. results
in sufficient height rises in our area to diminish daily Pops to a
slgt chance mention, particularly for the heat of the day
possibility of storms, through Thursday. Friday sees the High
effectively silence pops out of mention, though an isolated chance
possibility cannot be completely ruled out.

Temps look to hold near summer like values within just a few
degrees of 90 and 70 for highs and lows through the entire
extended portion of the forecast.

&&

.AVIATION...
Issued at 803 AM CDT SAT AUG 30 2014

As a disturbance in the upper levels of the atmosphere approaches
our area...shower and tstm activity will eventually expand ewd into
all the taf sites today, but timing will continue to be difficult to
forecast. Thunder could occur at any time today, so VCTS wording was
used for much of the daylight hours. Mainly VFR vsbys are expected
where it is not raining, but vsbys will likely be highly variable
since the showers/tstms could be heavy. A break in the shower
activity appears likely Saturday evening in the wake of the upper
level disturbance, but with all the moisture around, at least MVFR
fog is likely in the wee hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM...DH
AVIATION...DB
Hazardous weather outlook, Aug 30, 3:48 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT SAT AUG 30 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
448 AM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY WILL BE MOST COMMON OVER SOUTHEASTERN
MISSOURI...SOUTHWESTERN ILLINOIS...AND THE PURCHASE AREA OF
KENTUCKY TODAY...THOUGH AT LEAST SCATTERED THUNDERSTORMS ARE
EXPECTED TO OCCUR ACROSS THE REST OF THE REGION. THE MAIN HAZARDS
WITH THUNDERSTORMS WILL INCLUDE FREQUENT LIGHTNING AND BRIEF HEAVY
RAINFALL. SOME STRONG WIND GUSTS CANNOT BE RULED OUT IN WESTERN
KENTUCKY THIS AFTERNOON AND EARLY EVENING. LATER TONIGHT...THERE
IS SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL PRIMARILY IN THE
PENNYRILE REGION OF WESTERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM COVERAGE WILL DIMINISH FROM WEST TO EAST ON SUNDAY
AND SUNDAY NIGHT...THEN MAY PICK UP AGAIN FOR LABOR DAY. THIS
CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MID WEEK...
DIMINISHING BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF VERY
HEAVY RAIN OR LOCALIZED FLOODING ARE ENCOURAGED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, McCracken

When
August 30, 11:00 AM CST to 1:00 PM CST
Where
McCracken County, (Pah)barkley Arpt Pa
Reported by
ASOS
Coordinates
37.070, -88.770

The automated observing system at Barkley Regional Airport measured 4.27 inches of rain in two hours. A street in a subdivision near the airport was covered by flowing water.

Heavy Rain, Caldwell

When
August 30, 1:00 PM CST to 3:00 PM CST
Where
Caldwell County, 2 mi SE of Princeton
Reported by
Mesonet
Coordinates
37.099, -87.844

A Kentucky mesonet site measured 3.29 inches of rain in a couple of hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535922, 535921.